Thunderstorm Wind, Cook
- When
- June 20, 1:40 PM CST
- Where
- Cook County, Richton Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.480, -87.720
Power lines and small tree limbs were blown down.
A severe thunderstorm moved across parts of eastern Illinois during the afternoon of June 20th ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A severe thunderstorm moved across parts of eastern Illinois during the afternoon of June 20th ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 1:14 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 214 PM CDT Tue Jun 20 2017 .SHORT TERM... 1037 AM CDT Through Wednesday... Main focus in the short term is on area of showers/embedded thunderstorms associated with fairly vigorous upper level shortwave trough over WI. Impressive wave especially for June with pocket of cold air aloft and steepening lapse rates advecting SE along upper Mississippi and into north central IL later this afternoon. Noting a drying trend in showers/radar echoes along the leading edge as the entire precipitation shield moves SE and into the lower dew point air/dryer low levels per forecast sounding data. Expect thunderstorms to develop along/ahead of differential heating boundary associated with aforementioned showers moving into the area... and lake breeze convergence boundary early this afternoon. Graphical NOW recently issued depicts current thinking of timing of development across the area. With increased shear later in the afternoon ahead of the upper shortwave remained concerned for discrete storm development with perhaps some isolated storms taking on low topped supercell characteristics. Deep mixing through 600 mb per forecast soundings particularly across the southern sections of the CWFA suggest strong wind gust potential with storms... especially if storms can organize into linear segments later in the afternoon. Could also see a few quarter (or larger) size hail reports given decent CAPE given steeper lapse rates ahead of the shortwave. Short range CAMs supportive of this thinking as well. Expect storms to diminish northwest to southeast across the area this evening with most activity winding down by 8-830 pm with both passage of upper wave as well as loss of better instability with both wave and diurnally. Skies then clear overnight with pleasantly cool conditions for this time of year. Fair weather expected Wednesday under the influences of departing high pressure before a returning warm front late in the day brings increased chances of rain. Ed F && .LONG TERM... 206 PM CDT Wednesday night through Tuesday... Once again, little change necessary for the extended forecast period as the larger scale pattern transitions to a fast, zonal flow pattern over the nrn CONUS through Friday and then becoming more highly amplified through the weekend and into early next week. A period of showers and thunderstorms is likely Wednesday night as a long wave upper trough crosses the upper Mississippi Valley and the Great Lakes region. An associated cold front should sag south through the region. The combination of the cold front and any lingering boundaries from earlier convection along with upper level height falls associated with the passing upper level wave should act as a focus for convective activity as the lower level environment remains moderately unstable and moist with sfc dewpoints increasing into the middle 60s overnight. Even the larger scale model guidance maintains CAPE values up to 1000 j/kg over nrn IL/IN through the overnight hours. Forecast soundings through the overnight hours indicate a veering profile through the lower levels which would keep severe thunderstorm potential across nrn IL/IN and as is indicated in the latest Day 3 SPC convective outlook for a slight risk of severe weather. The models indicate that the front should stall out across nrn IL/IN through much of Thursday, keeping chances for shra/tsra across the region through Thursday night before high pressure building out of the nrn plains and Upper Mississippi Valley finally forces the front south of the CWA. Forecast uncertainty increases into the weekend. By late Friday into saturday, the pattern will begin to shift from fast/zonal aloft to more highly amplified, with another trough dropping out of the upper Mississippi Valley and into the western Great Lakes. The various longer range models begin to show quite a spread in timing and strength solutions with this wave. So, will carry generally lower chance to slight chance PoPs through the weekend. By early next week, the trend should be toward broad upper troughing east of the Rockies and increased ridging over the west coast and Great Basin. This will set up a period of nwly flow aloft which should lead to a relative cooling trend, toward more seasonable temperatures following the relatively warm conditions of the short term forecast period. As the first long wave though digs over the upper midwest and is reinforced by additional short wave energy helps to deepen the trough, temperatures through the weekend should be below normal, with highs only in the lower to middle 70s. Into early next week, the pattern will become more progressive with upper ridging building east across the Great Basin and the Rockies as broad troughing gradually moves across the ern CONUS. Height rises in advance of the ridge will help bring a warming trend with temps returning back to more seasonable levels with highs returning to the lower 80s next week. && .AVIATION... For the 18Z TAFs... Line of showers dropping across the metro causing winds to shift north - 360 at 8-9 kt... expect winds to increase in the hour following to 11-12 kt and occasionally G 17-18 kt. Have resolved this in the TAFs. Still looking for scattered thunderstorms to then develop mid afternoon with best window for any thunder at the TAF sites coming between 3-5 pm local time. Upper level disturbance and surface cold front move south of the area after 6-630 pm and expect with that any rain/storm chances at the terminals to end by that time. Winds remain a challenging forecast behind the convection but expect NNW to NE synoptic flow to establish itself during the evening with winds dropping below 10 kt by 00z as well. Ed F && .MARINE... 215 PM CDT As high pressure builds over Lake Michigan tonight, winds should trend toward light and variable overnight. High pressure will remain the dominant feature for the western Great Lakes through Wednesday. As the high Shifts to the east on Thursday, winds will become more southerly to southwesterly and increase to 20-25 kt. weak low pressur slowly moving through south-central Canada will eventually drag a weak cold front slowly across the lake, bringing a period of thunderstorms to the lake with the front. This front should finally push south of the lake by Friday while another high builds across the northern plains to the upper Mississippi Valley. An extended period of north winds is possible for the open waters for the weekend with lake breezes and onshore flow likely for the nearshore waters. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1240 PM CDT Tue Jun 20 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211745-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1240 PM CDT Tue Jun 20 2017 /140 PM EDT Tue Jun 20 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to half dollar size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
DISCUSSION:
Scattered thunderstorms are likely again this afternoon.
There is a risk for isolated severe thunderstorms capable of
producing damaging winds and large hail, especially south of
Interstate 90 in Illinois and across northwest Indiana. The severe
risk should end during the early evening hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Severe Thunderstorm Risk.
Thursday...
Elevated Flooding Risk.
Elevated Severe Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into early this evening.
GENERAL STORM MOTION OF THE DAY:
Southeast at around 40 mph.
&&
LMZ740>745-211745-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1240 PM CDT Tue Jun 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
Thursday...
Elevated Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211745-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1240 PM CDT Tue Jun 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are likely today, mainly south.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periodic bouts of thunderstorms are expected Wednesday through
Thursday night with another smaller chance for thunderstorms
Sunday.
&&
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
3 thunderstorm wind. Local standard time, as filed.
Power lines and small tree limbs were blown down.
Several mature trees were damaged with a nine inch diameter tree limb blown down, near Elms Court and Route 1. A utility pole was blown down 1.5 miles south of Crete.
A wind gust to 67 mph was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717080, 717082, 717083.